On 3/12/2018 I was prescribed 2x500mg of Ciproflaxacin for 10 days. The reason was the attack of acute prostatis associated with excruciating pain. I am a scientific-minded person and before taking the first pill I have carefully scrutinized what are the risks and dangers of FQ, however following numerous peer-reviewed publications I concluded that after taking Cipro my chances for the full recovery are the highest. In clinical trials the prevalence of side-effects is really tiny, so I wasn’t really afraid of being anyhow endangered by this drug.
First week of the treatment went effortlessly and I observed a huge relief of my initial UTI symptoms. On day 9 during the evening I started to have an extremely bad mood, but I wasn’t sure if this was related to the drug itself or to the overall stressful period caused by prostatitis flare-up. On day 10 during a regular evening walk I realized that the lights around are heavily blurred and I felt totally drunk despite of obvious sobriety. I threw out the last pill to the bin, but during the upcoming night I have experienced a terrible attack of anxiety and panic. I’ve never had any problems with my mental health before, however that day I spent the entire night looking at the clock and I immediately concluded that something is horribly wrong.
Several nights after putting off the drug I regularly woke up during the night with my body trembling and heart palpitating. I also occasionally experienced a strange tinglings in my legs and cold sweat over the random parts of my body. I completely couldn’t understand what is going on which was really scary. Obviously I started to google up my symptoms and I immediately came across floxiehope.com where similar scenarios have been described. Sleep problems were soon accompanied with a concentration difficulties and cognitive skills decrease. I looked at the computer scripts I was working on before drugs intake and I could barely understand what they were meant for. The surrounding world changed into some strange and detached place and regular activities such as flight travel evoked an enormous amount of fear. Simply horrific.
I was constantly in panic that the “brainfog“ I experienced will be permanent and all my analytical skills are gone (just a month before the prescription I defended a PhD in Physics). I was afraid that my professional career is lost. I was afraid that my prostatitis will remain and affect my long-term relationship. I was almost sure that my previous happy and active life is over. I constantly struggled with suicidal thoughts and focused exclusively on surviving the current day.
After one week the insomnia was almost gone, but I still felt very unconfident while going to sleep fretting about the potential nightmares and tremors.
After two weeks I started to develop another symptoms i.e. vision problems and tinnitus which rendered reading books (my favourite pastime) very problematic.
After three weeks very heavy depression kicked in. I finally understood what is the difference between regular bad mood and a real helpless depression. This week I needed to return to work and this was a breath of fresh air. Although I haven’t performed at my previous level, I was at least given a chance to focus my mind on something different than Cipro.
After four weeks I started to develop peripherial neuropathy symptoms i.e. strange pains, pins and needles in hands and feet. It felt weird, but I was somehow prepared to experience them based on other people stories. Especially my pinky fingers in both hands hurt a lot.
After five weeks my health stabilized but I was still feeling crappy every single day. I lost an enthusiasm in any activity I enjoyed before. As it turned out this state of persistent weakness/numbness/indifference lasted another several weeks.
The first signs of improvement started after ten weeks when my mood began to lift up and I started to have a days without unduly dwelling on my health.
After 4 months I almost forgot about the Cipro and more or less returned back to my previous life. The only lingering symptoms are mild tinnitus, some physical weakness, sporadic bouts of derealization and significantly reduced self-confidence in my analytical and scientific skills.
During the ordeal I realized that I was constantly falling into several categories of mind traps which I afterwards carefully tried to avoid:
– I mulled over what if I stopped the treatment earlier or what if I were not ill in the first place. I also started to blame myself and other people for me becoming ill.
– I was so overwhelmed by what happened to me that during any social interaction I immediately started to complain about my health status. This started to be annoying for both me and my closest social milieau.
– I lost the interest in anything apart from reading about my symptoms and potential treatments in the internet.
– I was heavily afraid of what the future will bring. I could just spend the entire day laying in bed and catastrophizing.
– I was afraid that FQ toxicity changed me permanently and that I’ll never retain my old self.
The things which helped me a lot to survive this period include:
– Meeting and talking with my friends, which made me feel pretty normal for a short while. Unfortunately during this period I lived alone in a studio flat, but I spent virtually all evenings talking to people via mobile phone.
– Listening to music/Reading books/Watching movies and TV-series
– Reassuring that my regular skills are still there (driving a car, playing guitar, speaking foreign languages)
– Returning back to work.
– I‘ve tried a lot supplements such as Magnesium, CoQ10, B-complex, Vit C but I was never sure if they are indeed working or it is a placebo effect.
– Playing chess.
– Physical activity such as running, biking and swimming.
– Mindfulness techniques and meditation.
In hindsight I am sure that this onerous period was the most horrible experience in my entire life. It’s very surprising how ignorant the scientific community is about the root causes of long-lasting side effects induced by these family of drugs. I literally felt as if I was under the influence of some mysterious forces which took over my life. Moreover the uncertainty related to the possibility of very delayed and serious adverse reaction seemed completely unique and unheard of. It’s also stupefying that people suffering from these side effects are not entitled to any social support usually associated with similar chronic ailments.
The drug definitely changed my personality but I sincerely don’t know if this is a result of the experience I lived through or whether my brain has been physically rewired. Unfortunately I sincerely believe that I’ve lost some of my previous mind sharpness which manifests itself in e.g. reduced vocabulary and longer time required for catching up new ideas. Nevertheless I will never know this for sure and as some other stories suggest everything could end up much much worse.
My story turned out to have quite a happy ending and I’m convinced yours will have it as well.
*****The story above is truthful, accurate and told to the best of the ability of the writer. It is not intended as medical advice. No person who submits his or her story, nor the people associated with Floxie Hope, diagnoses or treats any illness. The story above should not be substituted for professionally provided medical advice. Please consult your doctor before trying anything that has been mentioned in this story, or in any other story on this site. Please also note that people have varying responses to the treatments mentioned in each story. What helps one person may not help, and may even hurt, another person. It is important that you understand that supplements, IVs, essential oils, and all other treatments, affect people differently depending on the millions of variables that make each of us unique. Please use appropriate caution and prudence, and get professional medical advice.